Metoprolol and Dry Eyes
A number of rare side effects are documented in less than 1 percent of people taking metoprolol, and dry eyes is one of them. If you are taking this medication and dry eyes become a problem, you can try using non-preserved eyedrops, protecting your eyes from drafts or wind, or using a humidifier in rooms where you spend the most time.
There are several possible side effects for people taking metoprolol (Lopressor®, Toprol XL®). Dry eyes is a reported side effect seen in rare cases (less than 1 percent of people). This data comes from clinical trials that studied metoprolol extensively and documented its side effects.
If you develop dry eyes while taking metoprolol, there are some things that you can do. Here are some suggestions that may help provide relief:
- Don't use artificial tears that irritate your eyes. Try another brand or preparation; non-preserved drops may be more comfortable.
- Blink several times a minute while reading or working on the computer.
- Protect your eyes from drafts, breezes, and wind.
- Put a humidifier in the rooms where you spend the most time (including the bedroom) or install a humidifier in your heating and air conditioning unit.
- Don't smoke, and stay out of smoky rooms.
- Apply mascara only to the tips of your lashes so it doesn't get in your eyes. If you use eyeliner or eye shadow, put it only on the skin above your lashes and not on the sensitive skin under your lashes or close to your eyes.
- Ask your doctor whether any of your other medications contribute to dryness and, if so, how to reduce that effect. Some medications that can cause dry eyes include:
If you have dry eyes while taking metoprolol and the suggestions in this article do not help, make sure to talk with your healthcare provider. He or she may be able to recommend other treatments, such as eye ointments or Lacriserts® that can provide dry eye relief. He or she may also recommend trying another medicine to see if your symptoms improve.